West Virginia, 2015

Tornado and Flash Flooding in West Virginia, June 26, 2015

June 26, 2015 · NWS RLX · 24 events in 6 counties and zones

During the afternoon of the 26th, a low pressure system was organizing over the lower Ohio River. Meanwhile, ahead of that system, a frontal boundary stretched east through southern Ohio and central West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$921,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

During the afternoon of the 26th, a low pressure system was organizing over the lower Ohio River. Meanwhile, ahead of that system, a frontal boundary stretched east through southern Ohio and central West Virginia.

Thunderstorms formed along the frontal boundary in southern Ohio, with more widespread rain north of the front. Those thunderstorms moved slightly south of east into western West Virginia. One of the leading storms was severe with mid level rotation. It pulsed to its strongest level near Ripley of Jackson County. This caused widespread tree damage from Ripley east along Route 33. One brief EF0 was also declared from a storm survey. The strongest winds were estimated with the downburst winds rather than the tornado.

Repetitive thunderstorms and showers affected northern Mason County and central Jackson County. Downpours occurred. An automatic gauge at Mason in Mason County measured 1.88 in the hour from 1730 to 1830E. Its total in 3 hours was 2.55 inches. The Ripley water plant measured 2.23 inches, most of which fell in a hour.

One location along the headwaters of Stationcamp Run along Route 5/13 saw large hail, followed by severe wind gusts. The downpour then caused flash flooding in the same location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 26, 2:31 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 26, 2:31 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
331 PM EDT FRI JUN 26 2015

.SYNOPSIS...
DEEPENING LOW PRESSURE SYSTEM MOVES IN TONIGHT WITH A
COLD/OCCLUDED FRONT. NEXT FRONT EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
BEEN HARD ON THE NAM THE LAST COUPLE OF DAYS...AND WILL EASE UP A
BIT ON IT HERE FOR THE FORECAST TODAY. STILL CHUCKING IT OUT THE
WINDOW IN THE NEAR TERM THROUGH THIS EVENING AS IS WAS WAY TOO
AGGRESSIVE WITH THE CONVECTIVE DEVELOPMENT...NOT INITIALIZING THE
MORNING MCS AND RESULTING STABILITY IN ITS WAKE VARY WELL.
BUT...HAVE USED IT INTO THE OVERNIGHT WITH THE APPROACHING LOW
PRESSURE SYSTEM AND AGAIN FOR SATURDAY WITH THE OCCLUSION OF THE
LOW AND THE DRY SLOT INTRUSION.

FOR THE REST OF TODAY...STILL TRYING TO ERODE THE CAP...AND THE
HRRR DID A GOOD JOB OF HOLDING THE CONVECTION BACK. USUALLY...THIS
MODEL LIKES TO BE AGGRESSIVE LIKE THE NAM WAS DOING...BUT THE
RAPID REFRESH LIKELY IS HELPING WITH THE OUTPUT HERE. STILL THINK
IT COULD TAKE A WHILE FOR THE COVERAGE OF SHOWERS AND STORMS TO
INCREASE...AND MAY END UP BEING MORE LIKE A 23Z-00Z TIME FRAME
HERE.

WITH THE DEEPENING OF THE LOW PRESSURE SYSTEM AT ALL
LEVELS...EXPECT THE WINDS TO INCREASE IN THE LOW LEVELS...AND WILL
WATCH THE NOSE OF THAT LOW LEVEL JET ARRIVE AFTER 03Z TONIGHT.
STRONG SIGNAL FOR THE GREATER COVERAGE OF SHOWERS AND STORMS ALSO
EVIDENT IN THE LOW LEVEL THETA E CONVERGENCE. LOW TO MID LEVEL
FRONTOGENETIC FORCING ALSO COMING INTO PLAY. WITH THAT
SAID...CATEGORICAL POPS A GO TONIGHT.

AS MENTIONED BEFORE...DRY SLOT IN THE OCCLUSION LIKELY AFTER 12Z.
LOWER POPS ACCORDINGLY...BUT WILL NOT REMOVE THEM COMPLETELY AS
THE LOW MOVES OUT DURING THE DAY GIVEN THE INCREASED INSTABILITY
ALOFT THANKS TO THE COLD POOL SETTLING IN.

SPC STILL HAS THE BULK OF THE CWA IN THE SLIGHT RISK FOR SEVERE
WEATHER...WITH THE TRI STATE AREA IN THE ENHANCED RISK.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
THE MODELS ARE CONSISTENT WITH THE LOW PRESSURE AND FRONTAL
SYSTEM EXITING TO THE EAST AND NORTHEAST AROUND THE BEGINNING OF
THIS PERIOD. HAVE LINGERED HIGHER POPS SATURDAY EVENING IN THE
MOUNTAINS WITH THE FRONT...OTHERWISE WE START OFF WITH A RELATIVE
DRY SLOT OVER THE REMAINDER OF THE AREA. HOWEVER...THE RATHER DEEP
LOW IS STRONG ENOUGH TO PRODUCE A VERY COOL SEASON LIKE WRAPROUND
OF MUCH COOLER AND MOIST AIR LATER SATURDAY NIGHT. HAVE RAMPED
POPS UP LATER SATURDAY NIGHT FROM WEST TO EAST IN THIS
WRAP AROUND...ALONG WITH MUCH COOLER TEMPERATURES. SHOWERS WILL
THEN END FROM SOUTHWEST TO NORTH SUNDAY AFTERNOON AS BRIEF HIGH
PRESSURE AND DRIER AIR MOVES IN FOR SUNDAY NIGHT. MUCH COOLER
SUNDAY NIGHT...CHILLY WITH LOW TEMPERATURES IN THE 50S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
GIVEN THE CONTINUATION OF A SERIES OF UPPER TROUGHS AND FRONTS
MOVING ACROSS THE AREA NEXT WEEK...WILL GENERALLY KEEP THIS
PERIOD UNSETTLED. HARD TO TIME THESE SYSTEMS...SO WILL BROADBRUSH
AND KEEP CHANCE POPS FOR SHOWERS AND STORMS FOR EACH DAY NEXT
WEEK. TEMPERATURES WILL CONTINUE TO BE MODERATE DUE TO THE CLOUDS
AND SHOWERS...EVEN AS THE COOLER CANADIAN AIRMASS EXITS EAST BY
MONDAY.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
HOLDING OFF ON CONVECTION IN THE TAFS FOR THE NEXT FEW HOURS GIVEN
THE DECAYING STABLE CONDITIONS FROM THE RAIN THIS MORNING.

AFTER 20Z...EXPECTING COVERAGE OF SHOWERS TO INCREASE. THIS WILL
NOT WANE WITH THE SETTING SUN AS WOULD TYPICALLY HAPPENING THE
WARM SEASON. STRONG LOW PRESSURE MOVING IN FROM THE WEST WILL KEEP
THE THREAT FOR SHOWERS AND STORMS GOING ALL THE WAY THROUGH THE
NIGHT AND INTO THE DAY SATURDAY. DRY AIR WILL WORK ITS WAY IN FROM
THE WEST AFTER 12Z SATURDAY SO THE OHIO RIVER TERMINALS AT PKB AND
HTS WILL GET A BREAK FROM THE PRECIPITATION.

AS IS TYPICAL...SHOWERS AND THUNDERSTORMS WILL CARRY VARYING
CONDITIONS THAT ARE DIFFICULT TO REPRESENT IN PREVAILING
LINES OF THE TAF. TEMPOS AND AMENDMENTS LIKELY AS THE STORMS FORM.

MOST TERMINALS ARE IN THE SLIGHT TO ENHANCED RISK OF SEVERE
WEATHER THROUGH 12Z SATURDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: CONVECTION TIMING AND CONDITIONS COULD VARY.

AFTER 18Z SATURDAY...POSSIBLE IFR IN SHOWERS AND THUNDERSTORMS
SAT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR WVZ005>011-
     013>020-024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR OHZ066-067-
     075-076-083>087.
KY...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR KYZ101>103-
     105.
VA...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR VAZ003-004.

&&

SYNOPSIS...JMV/26
NEAR TERM...26
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...26
Hazardous weather outlook, Jun 26, 4:52 PM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
552 PM EDT FRI JUN 26 2015

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033-034-
272200-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-
552 PM EDT FRI JUN 26 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
...SEVERE THUNDERSTORM WATCH 363 IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF
SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ083-085-086-WVZ007-008-014>018-027-028-035>037-272200-
JACKSON OH-MEIGS-GALLIA-MASON-JACKSON WV-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-CLAY-BRAXTON-RALEIGH-FAYETTE-NICHOLAS-
552 PM EDT FRI JUN 26 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
...SEVERE THUNDERSTORM WATCH 363 IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ084-WVZ038-046-272200-
VINTON-WEBSTER-POCAHONTAS-
552 PM EDT FRI JUN 26 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...AND PORTIONS
OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ009-019-029-272200-
WOOD-RITCHIE-GILMER-
552 PM EDT FRI JUN 26 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
...SEVERE THUNDERSTORM WATCH 363 IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ075-WVZ030-039-047-272200-
ATHENS-LEWIS-UPSHUR-RANDOLPH-
552 PM EDT FRI JUN 26 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-076-WVZ010-011-020-031-032-040-272200-
PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER-DODDRIDGE-HARRISON-TAYLOR-
BARBOUR-
552 PM EDT FRI JUN 26 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...AND PORTIONS
OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

In the hours before

Local storm report, Jun 26, 4:58 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
558 PM EDT FRI JUN 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     3 SW JACKSON            39.01N  82.67W
06/26/2015                   JACKSON            OH   911 CALL CENTER

            TREES DOWN ALONG HWY 32 NEAR JACKSON.

&&

EVENT NUMBER RLX1501425

COOPER
Local storm report, Jun 26, 5:18 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
618 PM EDT FRI JUN 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     1 WNW OAK HILL          38.90N  82.59W
06/26/2015                   JACKSON            OH   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE SOUTHERN PORTION OF
            JACKSON COUNTY. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1501426

COOPER
Local storm report, Jun 26, 5:29 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
629 PM EDT FRI JUN 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     1 NW RIO GRANDE         38.89N  82.39W
06/26/2015                   GALLIA             OH   TRAINED SPOTTER

            1 FT DIAMETER TREE SNAPPED. MANY LIMBS DOWN 5-6 IN
            DIAMETER. LOTS OF RAIN 3/4 OR MORE.

&&

EVENT NUMBER RLX1501427

WOLFE
Local storm report, Jun 26, 5:58 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
658 PM EDT FRI JUN 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     FLASH FLOOD      2 NNE POINT PLEASANT    38.88N  82.12W
06/26/2015                   MASON              WV   911 CALL CENTER

            AREAS OF JACKSON AVE IN POINT PLEASANT IMPASSABLE DUE
            TO HIGH WATER.

&&

EVENT NUMBER RLX1501428

COOPER
Special weather statement, Jun 26, 6:05 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
705 PM EDT FRI JUN 26 2015

OHZ083-086-087-WVZ006-007-262345-
LAWRENCE-GALLIA-JACKSON-MASON-CABELL-
705 PM EDT FRI JUN 26 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JACKSON...GALLIA...
CENTRAL LAWRENCE...SOUTHWESTERN MASON AND NORTHEASTERN CABELL
COUNTIES...

AT 704 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHEAST OF OAK
HILL...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GALLIPOLIS...OAK HILL...RIO GRANDE...GALLIA...VERNON...WATERLOO...
CROWN CITY...ATHALIA...ADAMSVILLE...GREEN BOTTOM...GALLOPOLIS
FERRY...GAGE...SCOTTOWN...ASHTON AND CENTERPOINT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF ON LAKES OR RIVERS IN THE AREA...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3875 8266 3880 8266 3897 8250 3871 8198
      3845 8221 3873 8270 3875 8269
TIME...MOT...LOC 2304Z 305DEG 27KT 3880 8249

16
Local storm report, Jun 26, 6:19 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
719 PM EDT FRI JUN 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     FLASH FLOOD      2 NNE LETART            38.92N  81.92W
06/26/2015                   MASON              WV   911 CALL CENTER

            WATER RESCUE AT 528 DEWHURST RD. BROAD RUN STREAM.
            PEOPLE STUCK IN A HOUSE.

&&

EVENT NUMBER RLX1501429

WOLFE

The radar

The Charleston,WV radar (KRLX), 58 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 7 hail, 2 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Jackson

When
June 26, 6:28 PM EST to 6:31 PM EST
Where
Jackson County, 1.46 mi ENE of Ripley to 1.95 mi E of Ripley
Rating
EF0
Path length
1.35 mi
Path width
200 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
38.832, -81.677

Amidst a large field on damaging wind gusts, a small tornado occurred during the downpour. The estimated peak wind gust was 80 mph. It started near Sycamore Road or Route 21/22. Trees and limbs were found to be laying in multiple directions. Convergence was noted in a corn field. A roof of a small cattle shelter was found about 125 feet northwest of the main structure.

The tornado then continued southeast over forested hills. The last confirmed damage occurred near Joes Run Memorial Church at the intersection of Deer Walk and Route 33. Fallen trees here again indicated a tight circulation. Minor damage was done to the church. The cross on the top of the steeple was bent and some fascia was removed.

Flash Flood, Mason

When
June 26, 6:30 PM EST to 9:30 PM EST
Where
Mason County, York to 2.53 mi NNE of Mason
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.920, -82.100

Roads were flooded and closed. Minor road damage occurred near Letart. Water surrounded one home along Dewhurst Road near Broad Run.

Hail, Jackson

When
June 26, 6:30 PM EST
Where
Jackson County, 0.65 mi WSW of Ripley
Measured
1 in hail
Property damage
$25,000
Reported by
COOP Observer
Coordinates
38.817, -81.711

Quarter size hail fell at the water plant.

Hail, Jackson

When
June 26, 6:32 PM EST
Where
Jackson County, 1.92 mi E of Ripley
Measured
1.75 in hail
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.816, -81.665

Wind and rain driven hail was the size of golf balls. The hail made holes in the vinyl siding of a garage and broke outdoor lightning. The resident said, it rained so hard, you could not see off the porch.

Thunderstorm Wind, Jackson

When
June 26, 6:32 PM EST to 6:33 PM EST
Where
Jackson County, 2.31 mi ENE of Ripley to 2.52 mi ENE of Ripley
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
38.831, -81.660

Multiple trees were snapped or uprooted. Corrugated metal roofing was removed and thrown 100 to 500 feet from 2 barns.

Hail, Jackson

When
June 26, 6:33 PM EST
Where
Jackson County, 2.45 mi E of Ripley
Measured
2 in hail
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
38.822, -81.655

Hail larger than golf balls fell.

Thunderstorm Wind, Jackson

When
June 26, 6:34 PM EST
Where
Jackson County, 1.45 mi SSE of Ripley to 1.92 mi SSE of Ripley
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.800, -81.693

Several trees were blown down along Cedar Lakes Drive. One power pole was damaged.

Thunderstorm Wind, Jackson

When
June 26, 6:34 PM EST
Where
Jackson County, 2.45 mi E of Ripley
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
38.822, -81.655

A few large pine trees were blown down.

Hail, Jackson

When
June 26, 6:35 PM EST
Where
Jackson County, 2 mi ENE of Fair Plain
Measured
1.25 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.761, -81.646

Half dollar size hail fell.

Hail, Jackson

When
June 26, 6:37 PM EST
Where
Jackson County, 3.27 mi W of Marshall
Measured
1.75 in hail
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.818, -81.591

Golf ball size hail dented vehicles.

Thunderstorm Wind, Jackson

When
June 26, 6:37 PM EST to 6:38 PM EST
Where
Jackson County, 3.41 mi W of Marshall to 2.94 mi W of Marshall
Measured
83 kt (96 mph) estimated gust
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
38.819, -81.593

The strongest wind gusts from this severe thunderstorm were estimated in this area. Winds near 95 mph were possible. Two machine sheds and storage buildings were destroyed, with their roof thrown several yards away. Multiple trees were blown down in this area.

Hail, Jackson

When
June 26, 6:40 PM EST
Where
Jackson County, 1.53 mi N of Belgrove
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
38.742, -81.576

Golf ball size hail fell.

Thunderstorm Wind, Jackson

When
June 26, 6:42 PM EST
Where
Jackson County, 2.56 mi WSW of Marshall
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
38.805, -81.573

Several trees were blown down along Frozencamp Creek Road or County Route 28. The road was closed. Fisherman at the nearby lake were unable to leave until the following day.

Flash Flood, Jackson

When
June 26, 6:45 PM EST to 8:00 PM EST
Where
Jackson County, 1.53 mi WNW of Ripley to 3.05 mi NNE of Parchment Vly
Cause
Heavy Rain
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
38.825, -81.728

Significant urban flash flooding occurred with the town of Ripley, and along some of the small streams and runs east of town. A few homes along Viking Lane were flooded.

The headwaters of Stationcamp Run saw flooding along Route 5/13. A few runs combined to overflow culverts under driveway. Water got into one home and an auto shop complex containing 3 separate garages. On the order of 20 to 25 vehicles were flooded.

In the one flooded house, the family had heard the tornado warning before the storm hit. They had their children in the bath tub. After large hail and damaging wind gusts hit their house, they had to escape the rising flood waters by climbing the hill behind their home.

Thunderstorm Wind, Roane

When
June 26, 6:49 PM EST
Where
Roane County, 1.2 mi N of Countsville
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
38.697, -81.430

Trees were blown down along Harmony Road.

Thunderstorm Wind, Roane

When
June 26, 6:50 PM EST
Where
Roane County, 0.79 mi NW of Gandeeville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.708, -81.410

Trees were blown down along Route 119.

Thunderstorm Wind, Roane

When
June 26, 7:19 PM EST
Where
Roane County, 1.94 mi NW of Cotton
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.572, -81.373

Trees were blown down along Route 119.

Thunderstorm Wind, Roane

When
June 26, 7:20 PM EST
Where
Roane County, 2.32 mi NW of Newton
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.608, -81.205

Trees were blown down along Route 36.

Thunderstorm Wind, Cabell

When
June 26, 7:50 PM EST
Where
Cabell County, Huntington
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.420, -82.450

Numerous trees fell, causing power outages.

Thunderstorm Wind, Cabell

When
June 26, 7:55 PM EST
Where
Cabell County, 0.69 mi SW of Guyandotte
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.422, -82.388

A few trees were blown down.

Hail, Cabell

When
June 26, 8:00 PM EST
Where
Cabell County, 0.69 mi S of West Huntington
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
38.410, -82.470

Thunderstorm Wind, Webster

When
June 26, 9:10 PM EST
Where
Webster County, 0.27 mi S of Big Run
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.596, -80.470

Trees fell across Route 15 between Diana and Guardian.

Thunderstorm Wind, Webster

When
June 26, 9:10 PM EST
Where
Webster County, Hacker Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.650, -80.380

Multiple trees were blown down.

Thunderstorm Wind, Pocahontas

When
June 26, 9:45 PM EST
Where
Pocahontas County, Durbin to Marlinton
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.550, -79.820

Several trees were blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyThe tornado archive for West Virginia, 2015Warnings in West Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574460, 574449, 574480, 574462, 574465, 574468, 574482, 580388, 574484, 574471, 574473, 574485, 574477, 574452, 574487, 574486, 574489, 574488, 574490, 574491, 574492, 574496, 574497, 574478.